Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 6, NWS Sioux Falls, SD

February 7, 202210 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Feb 7, 2022, 4:16 PM CST for 10 counties in South Dakota. It took effect at Feb 8, 2022, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2022, 4:16 PM CST (22:16 UTC)
In effect from
Feb 8, 2022, 11:00 AM CST
Expired
Feb 8, 2022, 6:00 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Jerauld County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS73 KFSD 072216
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
416 PM CST Mon Feb 7 2022

SDZ050-057-063-081100-
/O.NEW.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/
Gregory-Brule-Charles Mix-
416 PM CST Mon Feb 7 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Gregory, Brule and Charles Mix Counties. This includes 
  the Tribal Lands of the Yankton Sioux Tribal Nation.

* WHEN...From 11 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
4 follow-up statements
438 
WWUS73 KFSD 080440
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1040 PM CST Mon Feb 7 2022

SDZ050-057-063-081100-
/O.CON.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/
Gregory-Brule-Charles Mix-
1040 PM CST Mon Feb 7 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM CST
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Brule, Charles Mix and Gregory Counties. This includes 
  the Tribal Lands of the Yankton Sioux Tribal Nation.

* WHEN...From 11 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
768 
WWUS73 KFSD 080857
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
257 AM CST Tue Feb 8 2022

SDZ052-058-059-064-065-068-069-081900-
/O.EXA.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/
Jerauld-Aurora-Davison-Douglas-Hutchinson-Bon Homme-Yankton-
257 AM CST Tue Feb 8 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Jerauld, Aurora, Davison, Douglas, Hutchinson, Bon 
  Homme and Yankton Counties.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Warm and dry conditions combined with the
  strong winds will result in extreme fire danger. A Red Flag
  Warning has also been issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ050-057-063-081900-
/O.CON.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/
Gregory-Brule-Charles Mix-
257 AM CST Tue Feb 8 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Brule, Gregory and Charles Mix Counties. This includes 
  the Tribal Lands of the Yankton Sioux Tribal Nation.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Warm and dry conditions combined with the
  strong winds will result in extreme fire danger. A Red Flag
  Warning has also been issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
163 
WWUS73 KFSD 081607
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1007 AM CST Tue Feb 8 2022

SDZ050-052-057>059-063>065-068-069-090000-
/O.CON.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-
Hutchinson-Bon Homme-Yankton-
1007 AM CST Tue Feb 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Brule, Jerauld, Yankton, Gregory, Bon Homme, 
  Hutchinson, Douglas, Charles Mix, Aurora and Davison Counties. 
  This includes the Tribal Lands of the Yankton Sioux Tribal 
  Nation.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Rising temperatures combined with low
  relative humidity will lead to extreme fire weather conditions
  Tuesday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
802 
WWUS73 KFSD 082357
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
557 PM CST Tue Feb 8 2022

SDZ050-052-057>059-063>065-068-069-090100-
/O.EXP.KFSD.WI.Y.0006.000000T0000Z-220209T0000Z/
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-
Hutchinson-Bon Homme-Yankton-
557 PM CST Tue Feb 8 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Northwesterly winds have dropped below advisory criteria. Although
winds will generally be a bit lighter this evening and overnight,
sustained winds of 30 mph and up to 45 mph are still possible. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 7, 2:38 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 7, 2:38 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
238 PM CST Mon Feb 7 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 233 PM CST Mon Feb 7 2022

KEY MESSAGES:
1. Temperatures continue to surpass potential today.
2. Windy and warm on Tuesday, nearing critical fire conditions.
3. More unsettled for the second half of the week.
4. Long term trends continue to support above normal temps.

THIS AFTERNOON:  Weak surface trough continues to slide east this
afternoon, bringing breeze westerly winds to the area. Favorable
downslope condition are pushing temperatures well into the 50s in
areas west of the existing snowpack, with dew points mixing into
the mid-20s in most areas. A few hot spots showing up this
afternoon, as we remain above critical criteria.

TONIGHT: Low-lvl warm advection persists through the night, as
surface winds turn back to the southwest at times.  Overnight
temperatures should stay well above normal, outside of short-lived
drops when the wind turns light.

TUESDAY: A mid-lvl trough will pivot into the Northern Plains early
on Tuesday, pushing a low-lvl trough into the CWA and inducing weak
cold advection in the morning. Temperatures should climb fairly
quickly in the morning as we mix into the lingering warm air aloft.
This will however come to an end by early afternoon with
temperatures stabilizing. That said, we should still see high
temperatures reach towards the lower 50s in areas along and
southwest of the snowcover. Soundings show that mixing should
increase quickly by mid-day, and this will allow us to tap into a
channel of 40 to 45 knots of flow at the top of the mixed layer.
Fairly widespread sustained winds 20 to 30 mph may be possible with
periods of gusts to 45 mph.  Currently anticipating the highest
winds through the MO river valley, and then into northeastern SD.
Given the marginal nature of the winds, will hold off on any wind
advisory, but one could be issued tonight.  Fire weather concerns
will be addressed in a separate discussion below.

.LONG TERM...(Tuesday Night through Monday)
Issued at 233 PM CST Mon Feb 7 2022

TUESDAY NIGHT: The arrival of low-lvl moisture associated with
the upper trough will bring a risk for rain/snow/graupel showers
to parts of the area east of the James River late Tuesday
afternoon and into the overnight hours. It should be noted that
boundary layer temperatures advecting southward Tuesday night are
not overly cold, with overnight lows falling only into the upper
20s.

WEDNESDAY:  Will maintain a low PoP for areas along and east of I-29
on Wednesday as a series of subtle shortwaves may travel down the
western side of the broad upper trough. Temperatures may warm into
the upper 30s to 40s at times, meaning some of this precipitation
may fall as rain or brief period where snow dynamically cools the
surface temperature.

THURSDAY: Shortwave ridging arrives early Thursday ahead of another
system progged to drop southward into the Plains on Thursday. The
ECMWF is much stronger with the warm advection associated with this
wave, and actually produces a reasonable risk for precipitation
Thursday afternoon from North Central South Dakota  into Southern
Minnesota.  There are some signals temperatures West River could
climb well into the 50s, however should this system speed up
slightly and cloud cover increase then current temperatures forecast
may be too high in many areas.

FRIDAY:  There is reasonable agreement that a strong front moves in
Friday morning.  Prior to that taking place, overnight temperatures
may stay very warm overnight, and have adjusted the diurnal
temperature trends and low temperature forecast.  After morning
highs, temperatures may crash through the day, with a very low risk
of flurries/sprinkles.

SATURDAY-MONDAY: Minimal changes made to next weekend's forecast as
latest indications point to dry conditions and temperatures climbing
back above normal by Sunday and especially Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1116 AM CST Mon Feb 7 2022

VFR conditions continue through the overnight hours and into
Tuesday. A surface trough will slide eastwards through the
afternoon and evening, turning winds westerly in many areas. With
the surface winds settling back to the southwest overnight, and
increasing low-lvl winds, this may induce a period of LLWS after
midnight through mid-morning.

Low-lvl trough will slide through around daybreak, producing a bit
more cloud cover, but also a sharp increase in northwest flow
aloft. Low VFR to MVFR ceilings may develop by mid-day and spread
southeast, but this falls just outside the TAF period.

&&

.FIRE WEATHER...
Issued at 233 PM CST Mon Feb 7 2022

Decent afternoon mixing has pushed areas along and southwest of the
James River valley near critical levels.  Some areas near Gregory
county may briefly reach RFW criteria this afternoon. We've also
had a few hot spots in Clay and McCook counties due to grass
fires. Conditions may not be maintaining explosive growth, but
they are causing some problems for extinguishing started fires.

The concerns are greater for Tuesday, as soundings show potential
for deep mixing which will pull down temperatures in the lower 50s
and dew points into the lower 20s.  Meanwhile anticipating sustained
winds pushing 25 to 30 mph with gusts up to 45 mph at times through
the afternoon.

So while relative humidity values may only fall into the 30 to 35
percent range along and south of the James River valley, concerned
that in past scenarios the wind speeds have made up for the lack of
critical relative humidity values. However, there are some
scenarios where low-lvl clouds arrives faster than forecast and
thus limit the rise of afternoon temperatures.

From collaboration with neighboring offices, will hold off on
issuing fire weather headlines (due to lack of RH criteria) and
stress the heightened risks through other venues. Will however
update RFD and issue FWF to discuss risks. It's still possible
that fire weather headlines may be needed despite falling short of
some criteria.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
FIRE WEATHER...Dux
Hazardous weather outlook, Feb 7, 4:12 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
412 AM CST Mon Feb 7 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-081015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
412 AM CST Mon Feb 7 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

For Tuesday, winds will strengthen during the morning hours, and by
the afternoon sustained winds will be near 25 mph with gusts near 40
mph. This will lead to elevated fire weather conditions for areas
where there is no snow on the ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-053-057>060-063>065-068-069-081015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
412 AM CST Mon Feb 7 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Will likely see a couple hours of elevated fire weather concerns
this afternoon as dry air is mixed down to the surface, with RH's
expected to drop down into the upper 20s. Winds aren't looking
overly strong, though gusts to 25 mph can't be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

For Tuesday, winds will strengthen during the morning hours, and by
the afternoon sustained winds will be near 30 mph with gusts near 45
mph. This will lead to very high fire weather conditions where
outdoor burning is not recommended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 4:23 PM CSTFire Weather WatchFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 6 more11 hr

Nearby

Wind Advisories in South Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.